Alert archive / Missouri / Flash Flood Warnings in 2020

Flash Flood Warning 80, NWS Paducah, KY

July 20, 20205 counties in Missouri

NWS Paducah, KY issued this flash flood warning at Jul 20, 2020, 3:14 PM CDT for 5 counties in Missouri. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 20, 2020, 3:14 PM CDT (20:14 UTC)
Expired
Jul 20, 2020, 6:15 PM CDT
In force
3 hr
Issued by
NWS Paducah, KY
Area
Storm-based polygon
Flood severity
None

Counties Butler County, MO, New Madrid County, MO, Scott County, MO, Stoddard County, MO, Wayne County, MO

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 8.2 hours before the alert went out and 315 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2020-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1474 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2020-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1474 J/kg
Mixed-layer CIN
-36 J/kg
Mixed-layer LCL
1142 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
49 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this flash flood warning went out at Jul 20, 2:21 PM CDT, 53 minutes earlier.

Area forecast discussion, Jul 20, 2:21 PM CDT, 53 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
221 PM CDT Mon Jul 20 2020

.SHORT TERM...(Tonight through Tuesday night)
Issued at 220 PM CDT Mon Jul 20 2020

Scattered thunderstorms continue to focus along a boundary and
instability gradient across west Kentucky into southern Illinois and
part of southeast Missouri this afternoon. We hit Heat Advisory
criteria easily in the southern 1/3 of the area. But it's too late
at this point to hoist one. Chance of storms and clouds and time of
day all factors at this point. The chance of storms will continue
into this evening. We are concerned with the heavy rain aspect with
PW's up over 2". There is also modest WSW flow through a deep layer
with high instability. Set up is most favorable for locally damaging
winds with the strongest cells, clusters. Chances will continue into
the early nighttime hours. There should be a diminishing trend
overnight. Then we reset for Tuesday. The orientation of best PoPs
for convection on Tuesday will be largely driven by today's
convection. Boundaries and axis of instability placement will be key.

We decided to go with a short Flash Flood Watch through midnight
after coordinating with WPC and surrounding WFO's. We do not
anticipate widespread issues. But in some areas there could be
significant rainfall amounts as the activity lines up right over the
area along the boundary, and given the high amount of instability.

.LONG TERM...(Wednesday through Monday)
Issued at 220 PM CDT Mon Jul 20 2020

The main concern in the long term remains the daily potential for
showers and thunderstorms, enhanced during the heat of the day.
Forecast confidence remains about average given the challenges in
pinpointing storm coverage in a humid mid-summer weak flow regime.

The upper level flow pattern during the period will be influenced by
an upper high from the southern Plains into the Southeast, which
will keep the bulk of the stronger wind flow across the northern
third of the U.S. The high will be weak enough through Friday to
allow for scattered mainly afternoon thunderstorms each day amidst
the hot, humid, and unstable atmosphere.

Forecast models continue to indicate the upper high will strengthen
as it retrogrades to the west heading into the weekend. This should
be enough to lessen, but not totally eliminate, the potential for
daily shower/storm activity over the weekend. Overall, the forecast
includes a daily chance of showers/storms, weighted towards the heat
of the day, with a reduction to isolated coverage by the weekend.

Temperatures will largely reflect a persistence pattern, with
typical summertime heat and humidity through the period. Highs
should average around 90 into the lower 90s each afternoon, with a
slight uptick in temperatures by the weekend. Nighttime lows of 70
to 75 are forecast. Peak afternoon heat index values should range
from the upper 90s to near the century mark in most locations each
day.

&&

.AVIATION...
Issued at 1256 PM CDT Mon Jul 20 2020

VFR conditions are expected through much of the forecast period.
Scattered thunderstorms may bring a brief reduction in ceiling and
visibility along with gusty winds through the afternoon. Mainly
dry conditions are anticipated tonight into Tuesday morning, but
isolated showers cannot be ruled out. Light winds will prevail.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...Flash Flood Watch until 1 AM CDT Tuesday for ILZ080-081-084>094.

MO...Flash Flood Watch until 1 AM CDT Tuesday for MOZ076-086-087-100-
     110>112-114.

IN...None.
KY...Flash Flood Watch until 1 AM CDT Tuesday for KYZ001>022.

&&

SHORT TERM...08
LONG TERM...RJP
AVIATION...RJP
Hazardous weather outlook, Jul 20, 10:10 AM CDT, 5 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
1010 AM CDT Mon Jul 20 2020

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-211100-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-White-
Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-Hardin-
Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-Warrick-
Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-Livingston-
Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-Union KY-Webster-
Hopkins-Christian-Henderson-Daviess-McLean-Muhlenberg-Todd-Perry MO-
Bollinger-Cape Girardeau-Wayne MO-Carter-Ripley-Butler-Stoddard-
Scott-Mississippi-New Madrid-
1010 AM CDT Mon Jul 20 2020

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...Today and Tonight

Scattered to numerous thunderstorms are forecast today into tonight,
peaking in coverage this afternoon and early evening. Some of the
storms may briefly become severe and produce locally damaging wind
gusts. Storms may also produce very heavy rain and localized
flooding.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Peak afternoon heat indices will be around the century mark each
afternoon Tuesday through Friday.

Chances of thunderstorms continue Tuesday through Friday, with a
slight chance of thunderstorms Saturday and Sunday. Each day will
have storm activity focused during the heat of the afternoon.
Heavy rain and lightning will be the primary storm hazards.

.SPOTTER INFORMATION STATEMENT...

Skywarn spotter activation is not anticipated at this time.

In the hours before

Special weather statement, Jul 20, 11:31 AM CDT, 3 hours 43 minutes before
Special Weather Statement
National Weather Service Paducah KY
1131 AM CDT Mon Jul 20 2020

KYZ014-201730-
Union KY-
1131 AM CDT Mon Jul 20 2020

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL UNION COUNTY UNTIL 1230
PM CDT...

At 1131 AM CDT, Doppler radar was tracking a strong thunderstorm near
Sturgis, moving east at 15 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Morganfield, Sturgis, Breckinridge Center and Waverly.

LAT...LON 3758 8781 3754 8806 3771 8808 3777 8782
      3777 8779 3776 8780 3775 8779 3776 8777
      3773 8775 3767 8776 3766 8774 3763 8774
TIME...MOT...LOC 1631Z 266DEG 14KT 3763 8798

08
Local storm report, Jul 20, 12:12 PM CDT, 3 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1212 PM CDT MON JUL 20 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1202 PM     TSTM WND DMG     3 SSW BRECKINRIDGE CENT 37.65N 87.88W
07/20/2020                   UNION              KY   LAW ENFORCEMENT

            SEVERAL TREES AND POWER LINES REPORTED DOWN
            AROUND THE JUNCTION OF STATE ROUTES 56 AND
            758.

&&

08
Special weather statement, Jul 20, 12:17 PM CDT, 2 hours 57 minutes before
Special Weather Statement
National Weather Service Paducah KY
1217 PM CDT Mon Jul 20 2020

ILZ075>078-080>094-INZ081-082-085>088-KYZ004-005-007-010-013>016-
018>021-MOZ076-086-087-201930-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Ballard-McCracken-Livingston-Crittenden-Caldwell-
Union KY-Webster-Hopkins-Henderson-Daviess-McLean-Muhlenberg-
Perry MO-Bollinger-Cape Girardeau-
Including the cities of Mount Vernon, Fairfield, Albion,
Mount Carmel, Pinckneyville, West Frankfort, McLeansboro, Carmi,
Carbondale, Murphysboro, Herrin, Harrisburg, Shawneetown,
Jonesboro, Vienna, Golconda, Elizabethtown, Cairo, Mound City,
Metropolis, Fort Branch, Petersburg, Poseyville, Evansville,
Boonville, Rockport, Wickliffe, Paducah, Smithland, Marion,
Princeton, Morganfield, Dixon, Madisonville, Henderson,
Owensboro, Calhoun, Greenville, Perryville, Marble Hill,
Cape Girardeau, and Jackson
1217 PM CDT Mon Jul 20 2020

...SPECIAL WEATHER STATEMENT...

At 1215 PM, widely scattered strong thunderstorms continued across
portions of west Kentucky from near Metropolis to Morganfield, and
up into southwest Indiana. Other strong storms were approaching
Bollinger and Perry Counties in southeast Missouri. Through 230
PM, additional development is expected. The stronger storms across
the region may produce winds to 50 mph, small hail and very heavy
rain. Localized flooding is possible. Some of the storms may
become briefly severe and produce wind damage. Movement of the
storms will be east up to 20 mph.

08
Special weather statement, Jul 20, 1:24 PM CDT, 1 hour 50 minutes before
Special Weather Statement
National Weather Service Paducah KY
124 PM CDT Mon Jul 20 2020

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-202000-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
Including the cities of Mount Vernon, Fairfield, Albion,
Mount Carmel, Pinckneyville, West Frankfort, McLeansboro, Carmi,
Carbondale, Murphysboro, Herrin, Harrisburg, Shawneetown,
Jonesboro, Vienna, Golconda, Elizabethtown, Cairo, Mound City,
Metropolis, Fort Branch, Petersburg, Poseyville, Evansville,
Boonville, Rockport, Hickman, Clinton, Bardwell, Wickliffe,
Paducah, Mayfield, Smithland, Benton, Murray, Marion, Eddyville,
Cadiz, Princeton, Morganfield, Dixon, Madisonville, Hopkinsville,
Henderson, Owensboro, Calhoun, Greenville, Elkton, Perryville,
Marble Hill, Cape Girardeau, Jackson, Piedmont, Van Buren,
Doniphan, Poplar Bluff, Bloomfield, Sikeston, Charleston,
and New Madrid
124 PM CDT Mon Jul 20 2020

...SPECIAL WEATHER STATEMENT...

At 124 PM, numerous strong thunderstorms extended from around
Perryville Missouri, east across the Shawnee National Forest, to
Marion and Madisonville in west Kentucky. Movement of the storms
was east at 20 mph. The stronger storms in this area through 300
PM will be capable of winds to 50 mph, small hail and very heavy
rainfall that may cause localized flooding.

Additional storms will be possible along the Interstate 64
corridor into southwest Indiana, and farther south from the
Purchase area of west Kentucky, back into southeast Missouri.

08

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 20, 11:31 AM CDTSpecial Weather StatementPAHUnion59 min
Jul 20, 11:46 AM CDTSevere Thunderstorm WarningPAHUnion29 min
Jul 20, 1:58 PM CDTFlash Flood WatchPAHBallard, Caldwell, Calloway, Carlisle, Christian, Crittenden and 16 more5 hr
Jul 20, 2:23 PM CDTFlash Flood WarningPAHCaldwell, Crittenden, Hopkins, Lyon3 hr
Jul 20, 2:59 PM CDTFlash Flood WarningPAHBallard, Crittenden, Livingston, McCracken, Marshall4 hr
Jul 20, 3:08 PM CDTSevere Thunderstorm WarningPAHCrittenden, Livingston37 min
Jul 20, 3:12 PM CDTSevere Thunderstorm WarningPAHLivingston33 min
Jul 19, 10:14 PM CDTSpecial Weather StatementPAHWabash46 min
Jul 19, 11:27 PM CDTSpecial Weather StatementPAHWhite48 min
Jul 20, 2:12 PM CDTSevere Thunderstorm WarningPAHScott, Stoddard48 min
Jul 20, 3:31 PM CDTSevere Thunderstorm WarningPAHButler, Stoddard29 min
Jul 20, 4:32 PM CDTSevere Thunderstorm WarningPAHWayne30 min
Jul 20, 4:56 PM CDTFlash Flood WarningPAHWayne83 min
Jul 20, 5:42 PM CDTSpecial Weather StatementPAHCarter48 min
Jul 20, 5:54 PM CDTSevere Thunderstorm WarningPAHCarter21 min

Nearby

Flash Flood Warnings in Missouri, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.